Alabama, 2004

Hail in Alabama, May 31, 2004

May 31, 2004 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 31, 9:00 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 9:00 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CDT MON MAY 31 2004

.UPDATE...ZONES AND CWF UPDATE TO HANDLE TOR WATCH IN EFFECT UNTIL 4
PM. ALSO DONT SEE CURRENT WINDS/SMALL CRAFT ADV CURRENTLY IN
CWF...SO BACKING DOWN TO SMALL CRAFT CAUTION NEAR SHORE AND MOBILE
BAY.

16/MILLER

&&

.SHORT TERM...MADE A FEW ADJUSTMENTS TO SHORT TERM FCST...PRIMARILY
FOR TODAY (WITH REGARD TO SEVERE WEATHER POTENTIAL) AND ON WEDNESDAY
(WHEN WEATHER APPEARS LESS LIKELY THAN PREVIOUSLY ADVERTISED).
AGREE WITH EVENING SHIFT UPDATE OF ZONES TO INCLUDE SEVERE WEATHER
WORDING OVER INTERIOR ZONES FOR TODAY...WITH PRIMARY CONCERN BEING
DAMAGING WINDS.  THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR
INTERIOR ZONES UNDER A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. LINE
OF STRONG TO OCNLY SEVERE CONVECTION JUST NORTH OF FCST AREA...
SAGGING SLOWLY SOUTH...JUST AHEAD OF FRONTAL BOUNDARY. EXPECT
EFFECTS FROM THIS ONGOING CONVECTION TO BE WEATHER CONCERN FOR TODAY
AS FRONTAL FRONTAL SYSTEM MOVES SLOWLY SOUTH.  FORCING ASSOCIATED
WITH THE SURFACE BOUNDARY IS EXPECTED TO WEAKEN TODAY AS UPPER
SUPPORT LIFTS NORTHEAST OF THE AREA...BUT CONTINUED VERY MOIST LOW
LEVEL INFLOW...LOCAL CONVERGENCE ALONG THE FRONT...AND STEEP
MID-LEVEL LAPSE RATES WILL LIKELY SUPPORT ORGANIZED ISOLATED SEVERE
TSTMS WITH DAMAGING WINDS POSSIBLE WITH STORMS OVER INTERIOR ZONES
TODAY.  THE REMNANTS OF FRONTAL BOUNDARY DRIFTS SLOWLY SOUTH THROUGH
TUESDAY...BECOMING INCREASINGLY WEST TO EAST ORIENTED ACROSS FCST
AREA.  BOTH ETA AND GFS INDICATE ANOTHER UPPER LEVEL DISTURBANCE TO
MOVE RAPIDLY ACROSS FCST AREA ON TUESDAY...RESULTING IN ENOUGH UPPER
SUPPORT FOR GOOD CHANCE TO LIKELY POPS ACROSS MOST OF FCST AREA
TOMORROW.  CURRENT DATA SUGGESTS DRIER CONDITIONS ON WEDNESDAY THAN
PREVIOUSLY ADVERTISED AS FCST AREA IS BETWEEN UPPER LEVEL FEATURES
IN FAST MOVING NEARLY ZONAL UPPER FLOW.  LOWERED POPS ACROSS THE
AREA ON WEDNESDAY ACCORDINGLY.

&&

.EXTENDED...DIDNT MAKE ANY CHANGES TO EXTENDED THIS MORNING OTHER
THAN TO BLEND WITH SHORT TERM.  CONTINUED SEASONABLE FORECAST WITH A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD.

/12

 &&

.MARINE...SMALL CRAFT ADVISORIES CURRENTLY BEING MET AT BUOY 42040
WITH 07Z OBSERVATION SHOWING SUSTAINED WIND AT 21 KNOTS/GUSTS TO
27/SEAS 7 FEET. RUC DEVELOPS 20 KNOT SUSTAINED WINDS ACROSS THE
EASTERN ZONES BY 18Z...SO INCLUDED ALL MARINE ZONES IN THE ADVISORY.
WINDS WILL SUBSIDE SLIGHTLY OVERNIGHT AS FRONT APPROACHES FROM THE
NORTHWEST...BUT A MODERATE SOUTHWEST TO WEST FLOW SHOULD REMAIN INTO
THURSDAY. CURRENT CONVECTION TO THE NORTHWEST SHOULD AFFECT MOBILE
BAY AND THE NEAR COAST WATERS BY LATE AFTERNOON...AND PERSIST
THROUGH TUESDAY.

/22

&&

.FIRE...NO MAJOR CONCERNS.  MOIST ONSHORE FLOW CONTINUES TO BRING
ABUNDANT GULF MOISTURE INTO THE AREA THROUGH TUESDAY WITH AFTERNOON
RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS.  SLIGHTLY DRIER AIRMASS
EXPECTED ON WEDNESDAY...BUT STILL MINIMUM RH CONCERNS.  DISPERSION
FIGURES MODERATELY HIGH DUE TO A RELATIVELY DEEP MIXED LAYER WITH
GUSTY SOUTHERLY WINDS EXPECTED INTO THIS EVENING.

/12

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     85 72 86 72 / 50 40 60 20
PENSACOLA  85 73 85 74 / 50 40 60 20
DESTIN     84 73 84 74 / 40 40 60 20
EVERGREEN  85 69 85 66 / 70 50 50 20
WAYNESBORO 83 67 86 68 / 70 40 40 20
CAMDEN     84 66 86 65 / 70 50 40 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ670.
FL...SMALL CRAFT ADVISORY GMZ675.
MS...NONE.

&&

 12/SHEPHERD
 22/PURDY
Hazardous weather outlook, May 31, 5:25 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT MON MAY 31 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312100-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
625 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH STORMS
BEING MORE NUMEROUS IN COVERAGE ACROSS THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ABUNDANT
MOISTURE WILL FEED INTO THE ADVANCING FRONT AS IT MOVES SLOWLY ACROSS
THE OUTLOOK AREA...RESULTING IN PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING.

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS OUTLOOKED
AREAS NORTH OF A WIGGINS...CITRONELLE...ANDALUSIA LINE WITH A SLIGHT
RISK OF SEVERE STORMS. THE ATMOSPHERE IS EXPECTED TO BECOME MORE
UNSTABLE BY AFTERNOON...WHILE STRONG MID LEVEL WINDS SUPPORT THE
POTENTIAL OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH TUESDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS OVER INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA MAY BE REQUIRED
TODAY AND TONIGHT.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
May 31, 12:35 PM CST to 12:40 PM CST
Where
Covington County, Opp
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.283, -86.250

Thunderstorm produced quarter size hail east of Opp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395872.